Ohio, 2019

Winter Storm and Winter Weather in Ohio, January 19 to 20, 2019

January 19 to 20, 2019 · NWS ILN · 32 events in 32 counties and zones

An upper level trough of low pressure in the Mississippi Valley tracked northeast through the Ohio Valley. A strong surface low developed in eastern Kentucky.

Where it happened

Every event with a place to put it; 32 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

An upper level trough of low pressure in the Mississippi Valley tracked northeast through the Ohio Valley. A strong surface low developed in eastern Kentucky. Mixed freezing rain and sleet early on on the evening of the 19th quickly transitioned to a heavy snow overnight. This system was followed by bitter cold and sub-zero wind chills.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jan 19, 6:59 PM EST, 2 hours 1 minute earlier.

Area forecast discussion, Jan 19, 6:59 PM EST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
659 PM EST Sat Jan 19 2019

.SYNOPSIS...
Widespread rain, with sleet and freezing rain across the north,
will transition to all snow through the evening and into the
overnight. There is potential for a heavy snow band to develop
tonight, with winds creating near blizzard like conditions in
some areas. Diminishing winds and clearing skies on Sunday, then
below zero wind chill values are then expected for Monday
morning.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Latest radar and surface reports show enhanced band of sleet
with some freezing rain mixing in along the I-70 corridor in
Indiana and western Ohio. Will be a slow transition over to all
snow during the rest of the afternoon and into the evening, with
the warm air push having pushed central Ohio temperatures into
the mid 30s. With the sleet mixed in and the transition over to
all snow along the I-70 corridor not occurring until after
00-02z, snow totals coming in lower than original amounts.
Ensemble plumes still a wide range, but still coming in on the
lower end of warning criteria to just below. However, continuing
with Warnings and Advisories with the consideration for rapidly
deteriorating conditions especially after sunset, and with
additional areas of freezing rain mixed in already producing
power issues in east central Indiana and West Central Ohio.

With the continued coupled upper jets allowing for favorable
upper level divergence late this evening, a deformation axis
still looks highly possible with the H7-H8 frontogenetic
forcing.

The complexities of the forecast are, especially per the
anticipated deformation area ramping up after 02z timeframe, the
potential for a stripe of higher snowfall totals near and
north of the I-71 corridor. Current forecasts are about 4" in
this area, but pockets of higher totals still possible. The
western Ohio/E. Indiana and N KY area (due to deformation
axis), as well as central Ohio (due to the prolonged period of
warm air today), will both likely experience a wide range of
snowfall totals.

With the enhanced winds, still expecting blowing snow and near
blizzard conditions in especially along and north of the I-70
corridor, but not expecting a prolonged period of high
winds/reduced visibilities.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
Winds diminishing during the day on Sunday as the surface low
accelerates to the NE, with arctic air settling in. H8
temperatures in the -15 to -20 range will bring plummeting
temperatures, where daytime highs will have an early high near
20 in the far south then falling through the teens. Through much
of the remaining area, temperatures will struggle to reach near
10 to 15. Continued strong winds will result in wind chills as
cold as -10 below northwest early Sunday.

Concern then turns to a wind chill advisory for Sunday night
into Monday morning, especially with the fresh snowpack.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
The long term period will start off with an anomalously cold airmass
/even for this time of the year/ entrenched across the Ohio Valley.
With the prospect of having a fresh snowpack on the ground and
strong surface high pressure directly overhead, many in the ILN FA
will start Monday morning close to or even below zero, with very low
to dangerous wind chills possible. Mostly clear/sunny skies are
anticipated during the day, which may help it feel a bit warmer than
it actually will be as highs will top out in the upper single digits
across west-central and central Ohio to the upper teens and lower
20s closer to the Ohio River.

Another cold night is in store Monday night into early Tuesday,
but perhaps not quite as cold as Sunday night as the high
pressure will have drifted east of the region. Still, lows will
get close to zero in the north, but should stay in the lower
teens further south towards the Ohio River.

As quickly as the cold air will have arrived in the region, it will
depart just as fast on Tuesday, with significantly warmer air
filtering into the area on the western periphery of the
aforementioned departing high. An ejecting S/W in the central plains
will allow for lift to gradually overspread the area late Tuesday
into Tuesday night, with a pretty focused area of showers being
modeled along/immediately ahead of the attendant cold front during
this time period. Confidence remains high in widespread showers
Tuesday night across the area, with the potential for a non-diurnal
temp trace in the pre frontal environment. While the surface low
will quickly move northeast through the Great Lakes region Tuesday
night, the corresponding frontal boundary will be a bit slower to
make a progressive sweep through the ILN FA. Therefore, have
lingered PoPs in the local area even through the day on Wednesday,
especially as embedded disturbances ride along the crawling/lagging
baroclinic zone along/southeast of the I-71 corridor. While it is
perhaps a bit too early to discuss specifics, there is a chance that
enough moisture is advected on the backside of the front to
potentially transition the rain to more of a wintry mix immediately
behind the front before drier air filters in area-wide. While this
may not amount to much, the transition back to colder air Wednesday
night into Thursday will mark the beginning of what appears to be an
extended stretch of below normal temperatures late this week into
the upcoming weekend.

With broad /but rather deep/ troughing forecast to set up east of
the Mississippi River towards the end of the week, it most certainly
will signal the transition to a colder /and potentially more
wintry/ pattern towards the end of the long term period. Below
normal temperatures are anticipated to wrap up the long term
period, with several northern stream systems to keep an eye on
for next weekend.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
Back edge of the more significant initial batch of pcpn is
lifting northeast across the area, currently about to KILN.
Meanwhile, the deformation axis of pcpn is currently stretching
from central Indiana into Western Kentucky. This band of pcpn
will slowly push east across our area through the overnight
hours. Pcpn has been transitioning over to freezing rain/sleet
from about KDAY over to just north of KCMH. As colder air
begins to work in from the northwest, expect to see a continued
changeover to a mix and then snow at the TAF sites over the
next few hours. We should then see a few hour period of fairly
heavy snow with vsbys dropping down into LIFR. Meanwhile, north
winds will continue to increase through the evening and into
the overnight with gusts in the 35 to 40 knot range possible.
This could also result in some possible blowing snow concerns
through the night. Pcpn will taper off from the west late
tonight into early Sunday morning with at least some partial
clearing developing through the day.

OUTLOOK...MVFR conditions are possible Tuesday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Winter Storm Warning until 4 AM EST Sunday for OHZ026-034-035-
     042>046-051>056-060>063-070>072.
     Winter Storm Warning until 8 AM EST Sunday for OHZ073-077>080.
     Winter Weather Advisory until noon EST Sunday for OHZ081-082-
     088.
     Winter Storm Warning until 6 AM EST Sunday for OHZ064-065-074.
KY...Winter Storm Warning until 8 AM EST Sunday for KYZ089>096.
     Winter Weather Advisory until noon EST Sunday for KYZ097>100.
IN...Winter Storm Warning until 4 AM EST Sunday for INZ050-058-059-
     066.
     Winter Storm Warning until 8 AM EST Sunday for INZ073>075-080.

&&

SYNOPSIS...JDR
NEAR TERM...JDR
SHORT TERM...JDR
LONG TERM...KC
AVIATION...JGL
Hazardous weather outlook, Jan 19, 4:55 PM EST, 4 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
455 PM EST Sat Jan 19 2019

INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>063-070>072-
202200-
Wayne-Fayette IN-Union IN-Franklin IN-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Butler-
Warren-Clinton-
455 PM EST Sat Jan 19 2019

...WINTER STORM WARNING IN EFFECT UNTIL 4 AM EST SUNDAY...

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Central Ohio, Southwest Ohio and West Central
Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

Winter Storm Warning. Gusty winds up to 45 mph tonight. Cold wind
chill values expected tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Gusty winds up to 40 mph Sunday morning. Cold wind chill values
expected through Tuesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ097>100-OHZ081-082-088-202200-
Bracken-Robertson-Mason-Lewis-Adams-Pike-Scioto-
455 PM EST Sat Jan 19 2019

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST SUNDAY...

This Hazardous Weather Outlook is for Northeast Kentucky, Northern
Kentucky and South Central Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

Gusty winds up to 45 mph tonight. Cold wind chill values expected
tonight

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ073>075-080-KYZ089>096-OHZ073-077>080-202200-
Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-
Campbell-Owen-Grant-Pendleton-Ross-Hamilton-Clermont-Brown-Highland-
455 PM EST Sat Jan 19 2019

...WINTER STORM WARNING IN EFFECT UNTIL 8 AM EST SUNDAY...

This Hazardous Weather Outlook is for Southeast Indiana, Northern
Kentucky, South Central Ohio and Southwest Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

Gusty winds up to 45 mph. Cold wind chill values expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

Gusty winds up to 40 mph Sunday morning. Cold wind chill values
expected through Tuesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ064-065-074-202200-
Pickaway-Fairfield-Hocking-
455 PM EST Sat Jan 19 2019

...WINTER STORM WARNING IN EFFECT UNTIL 6 AM EST SUNDAY...

This Hazardous Weather Outlook is for Central Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

Gusty winds up to 45 mph. Cold wind chill values expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Gusty winds up to 40 mph Sunday morning. Cold wind chill values
expected through Tuesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jan 19, 3:26 PM EST, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
326 PM EST SAT JAN 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     FREEZING RAIN    2 NW BRADFORD           40.15N 84.46W
01/19/2019  M0.20 INCH       DARKE              OH   TRAINED SPOTTER

            TOTAL STORM ICE ACCUMULATION.

&&

MBP
Local storm report, Jan 19, 4:24 PM EST, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
424 PM EST SAT JAN 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     SNOW             3 W CELINA              40.55N  84.63W
01/19/2019  M6.0 INCH        MERCER             OH   DEPT OF TRANSPOR

&&

EVENT NUMBER ILN1900291

NOVAK
Special weather statement, Jan 19, 4:28 PM EST, 4 hours 32 minutes before
Special Weather Statement
National Weather Service Wilmington OH
428 PM EST Sat Jan 19 2019

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-200300-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-
Darke-Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-
Madison-Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-
Pickaway-Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-
Clermont-Brown-Highland-Adams-Pike-Scioto-
Including the cities of Richmond, Connersville, Liberty,
West College Corner, Brookville, Batesville, Milan, Versailles,
Lawrenceburg, Aurora, Rising Sun, Vevay, Carrollton, Warsaw,
Florence, Burlington, Oakbrook, Covington, Erlanger,
Independence, Newport, Alexandria, Owenton, Williamstown,
Crittenden, Dry Ridge, Falmouth, Butler, Augusta, Brooksville,
Mount Olivet, Maysville, Vanceburg, Tollesboro, Kenton, Ada,
Celina, Coldwater, Wapakoneta, St. Marys, Greenville, Sidney,
Bellefontaine, Marysville, Delaware, Troy, Piqua, Tipp City,
Urbana, Springfield, London, West Jefferson, Plain City,
Columbus, Newark, Eaton, Camden, Dayton, Kettering, Beavercreek,
Fairborn, Xenia, Washington Court House, Circleville, Lancaster,
Pickerington, Hamilton, Middletown, Fairfield, Oxford, Mason,
Lebanon, Springboro, Wilmington, Blanchester, Chillicothe, Logan,
Cincinnati, Milford, Georgetown, Mount Orab, Hillsboro,
Greenfield, West Union, Peebles, Waverly, Piketon, Portsmouth,
and Wheelersburg
428 PM EST Sat Jan 19 2019

...STRONG WINTER STORM IMPACTING THE OHIO VALLEY THROUGH TONIGHT...

A strong low pressure system will lift northeast across the region
this evening. On the backside of the low, an arctic airmass will
spread into the Ohio Valley overnight. As temperatures fall, rain
will change over to snow from the northwest through this evening.
Periods of heavy snow will be possible. It will also become very
windy tonight with northwest winds of 20 to 30 mph and wind gusts
up to 45 mph across the entire area. This will lead to near
blizzard conditions, with visibilities to near zero at times,
late this evening into the overnight period.

Travel conditions, especially near and northwest of the I-71
corridor, will quickly deteriorate later this evening, becoming
hazardous and potentially dangerous. Flash freezing will be
possible on some roads, with blowing and drifting snow causing
brief whiteout conditions late this evening through the early
overnight period. The wind and snow will also likely cause some
falling trees limbs and possible power outages.

Snow is expected to diminish in coverage and intensity toward
daybreak Sunday. Wind chills will fall into the zero to 10 below
range late tonight into Sunday morning.

Try to avoid going outdoors late this evening through early
Sunday morning due to bitterly cold temperatures and hazardous
road conditions.
Local storm report, Jan 19, 4:40 PM EST, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
440 PM EST SAT JAN 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     FREEZING RAIN    URBANA                  40.11N  83.75W
01/19/2019  M0.13 INCH       CHAMPAIGN          OH   SOCIAL MEDIA

&&

EVENT NUMBER ILN1900293

NOVAK
Local storm report, Jan 19, 5:13 PM EST, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
513 PM EST SAT JAN 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HEAVY RAIN       BATESVILLE              39.30N 85.22W
01/19/2019  M0.82 INCH       RIPLEY             IN   EMERGENCY MNGR

            ALSO A TRACE OF FREEZING RAIN ON ELEVATED SURFACES.

&&

ANOVAK
Local storm report, Jan 19, 5:28 PM EST, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
528 PM EST SAT JAN 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FREEZING RAIN    BELLEFONTAINE           40.36N  83.76W
01/19/2019  M0.25 INCH       LOGAN              OH   SOCIAL MEDIA

            ICE MEASURED ON BRANCHES

&&

EVENT NUMBER ILN1900294

NOVAK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

27 winter storm, 5 winter weather. Local standard time, as filed.

Winter Storm, Mercer

When
January 19, 9:00 PM EST to January 20, 12:00 PM EST
Where
Mercer forecast zone
Reported by
Broadcast Media
Coordinates
40.540, -84.629 (the zone’s center; the record gives no point)

Media reports and surrounding observations indicate that significant snow created hazardous conditions over the county, particularly in the northeast where over 5.5 inches are estimated to have fallen.

Winter Storm, Auglaize

When
January 19, 9:00 PM EST to January 20, 12:00 PM EST
Where
Auglaize forecast zone
Reported by
Department of Highways
Coordinates
40.561, -84.222 (the zone’s center; the record gives no point)

Six inches of snow fell on the south side of Wapakoneta according to ODOT.

Winter Storm, Hardin

When
January 19, 9:00 PM EST to January 20, 12:00 PM EST
Where
Hardin forecast zone
Reported by
CoCoRaHS
Coordinates
40.662, -83.659 (the zone’s center; the record gives no point)

The observer in Kenton measured 7.3 inches of snow.

Winter Storm, Shelby

When
January 19, 9:00 PM EST to January 20, 12:00 PM EST
Where
Shelby forecast zone
Reported by
CoCoRaHS
Coordinates
40.332, -84.205 (the zone’s center; the record gives no point)

The observer in Fort Loramie measured 5 inches of snow, while another in Lockington measured 4.4 inches. Nearby observations and reports showed that significant disruptions resulted from this storm, along with locally higher snowfall totals.

Winter Storm, Logan

When
January 19, 9:00 PM EST to January 20, 12:00 PM EST
Where
Logan forecast zone
Reported by
Department of Highways
Coordinates
40.388, -83.766 (the zone’s center; the record gives no point)

The county garage in Bellefontaine measured 9 inches of snow. A spotter in Quincy measured 7 inches, along with some icy accumulations.

Winter Storm, Darke

When
January 19, 9:00 PM EST to January 20, 12:00 PM EST
Where
Darke forecast zone
Reported by
CoCoRaHS
Coordinates
40.133, -84.619 (the zone’s center; the record gives no point)

The observer west of Potsdam measured 4.5 inches of snow, while the county garage in Greenville measured 4 inches. Nearby observations and reports showed that significant disruptions resulted from this storm, along with locally higher snowfall totals.

Winter Storm, Preble

When
January 19, 9:00 PM EST to January 20, 12:00 PM EST
Where
Preble forecast zone
Reported by
Law Enforcement
Coordinates
39.742, -84.648 (the zone’s center; the record gives no point)

A level 3 snow emergency was declared, limiting travel to only essential personnel. Nearby observations and reports showed that significant disruptions resulted from this storm.

Winter Storm, Miami

When
January 19, 9:00 PM EST to January 20, 12:00 PM EST
Where
Miami forecast zone
Reported by
Trained Spotter
Coordinates
40.053, -84.229 (the zone’s center; the record gives no point)

A spotter north of Troy measured 6.7 inches of snow. The CoCoRaHS observer near Tipp City measured 6.5 inches, and ODOT measured 6 at the county garage west of Troy.

Winter Storm, Montgomery

When
January 19, 9:00 PM EST to January 20, 12:00 PM EST
Where
Montgomery forecast zone
Reported by
NWS Employee
Coordinates
39.755, -84.291 (the zone’s center; the record gives no point)

An employee south of Miamisburg measured 4.5 inches of snow. While most reports across the county were in the 3 to 4 inch range, this was due to freezing rain and sleet lowering the total amounts. Significant disruptions occurred due to multiple slideoffs and road closures across the area.

Winter Storm, Champaign

When
January 19, 9:00 PM EST to January 20, 12:00 PM EST
Where
Champaign forecast zone
Reported by
Department of Highways
Coordinates
40.138, -83.769 (the zone’s center; the record gives no point)

The county garage in Urbana measured 6 inches of snow, as did the cooperative observer northeast of St. Paris.

Winter Storm, Clark

When
January 19, 9:00 PM EST to January 20, 12:00 PM EST
Where
Clark forecast zone
Reported by
Trained Spotter
Coordinates
39.917, -83.784 (the zone’s center; the record gives no point)

Spotters in Enon and Springfield both measured 4 inches of snow. Combined with periods of freezing rain and sleet, numerous reports of road issues were received.

Winter Storm, Greene

When
January 19, 9:00 PM EST to January 20, 12:00 PM EST
Where
Greene forecast zone
Reported by
Department of Highways
Coordinates
39.692, -83.890 (the zone’s center; the record gives no point)

The county garage in Xenia measured 5 inches of snow. While other reports across the county were generally between 3 and 4 inches, periods of freezing rain and sleet combined with this snow created significant hazards across the county.

Winter Storm, Union

When
January 19, 9:00 PM EST to January 20, 12:00 PM EST
Where
Union forecast zone
Reported by
Department of Highways
Coordinates
40.299, -83.372 (the zone’s center; the record gives no point)

The county garage in Marysville measured 6 inches of snow. A level 3 snow emergency was declared, limiting travel to essential personnel only.

Winter Storm, Delaware

When
January 19, 9:00 PM EST to January 20, 12:00 PM EST
Where
Delaware forecast zone
Reported by
Department of Highways
Coordinates
40.278, -83.005 (the zone’s center; the record gives no point)

The county garage east of Delaware measured 7 inches of snow. A level 3 snow emergency was declared, limiting travel to essential personnel only.

Winter Storm, Licking

When
January 19, 9:00 PM EST to January 20, 12:00 PM EST
Where
Licking forecast zone
Reported by
CoCoRaHS
Coordinates
40.092, -82.483 (the zone’s center; the record gives no point)

The observer north of Granville measured 5.5 inches of snow. A level 3 snow emergency was declared, limiting travel to essential personnel only.

Winter Storm, Madison

When
January 19, 9:00 PM EST to January 20, 12:00 PM EST
Where
Madison forecast zone
Reported by
Unknown
Coordinates
39.894, -83.400 (the zone’s center; the record gives no point)

Based on surrounding observations and reports, significant disruptions across the county occurred due to the storm.

Winter Storm, Franklin

When
January 19, 9:00 PM EST to January 20, 12:00 PM EST
Where
Franklin forecast zone
Reported by
Trained Spotter
Coordinates
39.970, -83.009 (the zone’s center; the record gives no point)

A spotter northwest of Lincoln Village measured 6.5 inches of snow. Amounts over the rest of the county were generally less than 5 inches due to freezing rain, which caused additional disruptions.

Winter Storm, Fairfield

When
January 19, 9:00 PM EST to January 20, 12:00 PM EST
Where
Fairfield forecast zone
Reported by
Department of Highways
Coordinates
39.752, -82.631 (the zone’s center; the record gives no point)

The county garage south of Lancaster measured 4 inches of snow. Icy accumulations also occurred with freezing rain and sleet, creating hazardous conditions across the county.

Winter Storm, Fayette

When
January 19, 9:00 PM EST to January 20, 12:00 PM EST
Where
Fayette forecast zone
Reported by
Department of Highways
Coordinates
39.560, -83.456 (the zone’s center; the record gives no point)

The county garage in Washington Court House measured 4 inches of snow. Icy accumulations also occurred with freezing rain and sleet, creating hazardous conditions across the county.

Winter Storm, Pickaway

When
January 19, 9:00 PM EST to January 20, 12:00 PM EST
Where
Pickaway forecast zone
Reported by
COOP Observer
Coordinates
39.642, -83.024 (the zone’s center; the record gives no point)

The observer in Circleville measured 1.7 inches of snow. Based on nearby reports and observations, ice and snow created hazardous conditions across the county, with locally higher snowfall amounts.

Winter Storm, Hocking

When
January 19, 9:00 PM EST to January 20, 12:00 PM EST
Where
Hocking forecast zone
Reported by
Department of Highways
Coordinates
39.497, -82.479 (the zone’s center; the record gives no point)

The county garage reported 5 inches of snow near Lake Logan State Park. The cooperative observer reported 4.8 inches in Logan.

Winter Storm, Butler

When
January 19, 9:00 PM EST to January 20, 12:00 PM EST
Where
Butler forecast zone
Reported by
Trained Spotter
Coordinates
39.439, -84.576 (the zone’s center; the record gives no point)

A spotter in Liberty Township reported 6 inches of snow.

Winter Storm, Hamilton

When
January 19, 9:00 PM EST to January 20, 12:00 PM EST
Where
Hamilton forecast zone
Reported by
Trained Spotter
Coordinates
39.196, -84.543 (the zone’s center; the record gives no point)

A spotter in Colerain reported 6 inches of snow while another in Groesbeck reported 5.7 inches. Periods of sleet and freezing rain cut down on overall snow totals, and thundersnow was observed.

Winter Storm, Warren

When
January 19, 9:00 PM EST to January 20, 12:00 PM EST
Where
Warren forecast zone
Reported by
NWS Employee
Coordinates
39.428, -84.167 (the zone’s center; the record gives no point)

A NWS employee near Maineville reported 3.7 inches of snow. Most reports around the county were around 3 inches, due to being cut down by periods of freezing rain and some sleet.

Winter Storm, Clinton

When
January 19, 9:00 PM EST to January 20, 12:00 PM EST
Where
Clinton forecast zone
Reported by
COOP Observer
Coordinates
39.415, -83.808 (the zone’s center; the record gives no point)

The observer 3 miles north of Wilmington received 4.2 inches of snow, while the cooperative observer and NWS employee 2 miles north of Wilmington measured 3 inches. The NWS office measured 3.4 inches of snow.

Winter Storm, Clermont

When
January 19, 9:00 PM EST to January 20, 12:00 PM EST
Where
Clermont forecast zone
Reported by
CoCoRaHS
Coordinates
39.047, -84.152 (the zone’s center; the record gives no point)

The CoCoRaHS observer 3 miles west of Bethel received 3.8 inches of snow. A public report in Summerside showed that 3.7 inches fell, while ODOT measured 3.5 inches near Amelia.

Winter Storm, Highland

When
January 19, 9:00 PM EST to January 20, 12:00 PM EST
Where
Highland forecast zone
Reported by
Department of Highways
Coordinates
39.185, -83.601 (the zone’s center; the record gives no point)

The cooperative observer in Hillsboro measured 3 inches of snow, while the highway department measured 4 just east of the city.

Winter Weather, Ross

When
January 19, 9:00 PM EST to January 20, 12:00 PM EST
Where
Ross forecast zone
Reported by
Department of Highways
Coordinates
39.338, -83.057 (the zone’s center; the record gives no point)

The county garage near North Fork Village measured 3 inches of snow. The CoCoRaHS observer located 4 miles northwest of North Fork Village measured 2.7 inches.

Winter Weather, Brown

When
January 19, 9:00 PM EST to January 20, 12:00 PM EST
Where
Brown forecast zone
Reported by
NWS Employee
Coordinates
38.934, -83.867 (the zone’s center; the record gives no point)

A NWS employee near Fayetteville measured 3.2 inches of snow, while the county garage near Georgetown measured 2.5 inches of snow.

Winter Weather, Adams

When
January 19, 9:00 PM EST to January 20, 12:00 PM EST
Where
Adams forecast zone
Reported by
Department of Highways
Coordinates
38.846, -83.472 (the zone’s center; the record gives no point)

The county garage near West Union measured 2 inches of snow, and a cooperative observer 6 miles east of West Union measured 1.5 inches.

Winter Weather, Pike

When
January 19, 9:00 PM EST to January 20, 12:00 PM EST
Where
Pike forecast zone
Reported by
COOP Observer
Coordinates
39.077, -83.067 (the zone’s center; the record gives no point)

The cooperative observer in Waverly measured 2 inches of snow, as did the county garage north of Wakefield.

Winter Weather, Scioto

When
January 19, 9:00 PM EST to January 20, 12:00 PM EST
Where
Scioto forecast zone
Reported by
Emergency Manager
Coordinates
38.804, -82.993 (the zone’s center; the record gives no point)

The EMA in Sciotodale measured 2.2 inches of snow, while the CoCoRaHS observer in Lucasville and the highway department south of Lucasville both measured 2 inches.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2019Every state in 2019This day in weather historyWarnings in Ohio, January 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 804222, 804223, 804224, 804226, 804227, 804228, 804229, 804230, 804231, 804232, 804233, 804234, 804235, 804236, 804237, 804238, 804239, 804243, 804245, 804246, 804248, 804329, 804330, 804331, 804332, 804334, 804335, 804337, 804339, 804340, 804341, 804342.